Atrioventricular Canal Defect


Atrioventricular canal defect occurs due to a combination of heart problems that result in a hole in the centre of the heart and problems in the heart valves (which regulate the blood flow). It is also known as endocardial cushion defect or atrioventricular septal defect. The disorder begins in the first eight weeks of the foetal development and is present at birth (congenital). 

The defect occurs when unknown causes disrupt the formation of the baby's heart in the womb leading to heart abnormalities.

Atrioventricular canal defect causes extra blood to flow to the lungs and the intermixing of the oxygen-rich and oxygen-poor blood, forcing the heart to overwork and heart muscles to enlarge. It is often associated with Down syndrome.

​Signs and symptoms of atrioventricular canal defect depend on the severity of the defect and usually develop in the first few weeks of a baby’s life. These include:

  • Difficulty in breathing

  • Fatigue

  • Wheezing

  • Lack of appetite

  • Poor weight gain

  • Pale skin colour

  • Swelling in the legs, ankles and feet

  • Irregular or rapid heartbeat

  • Bluish lips and skin

​Visit our doctors at the Children's Hospital Service Line at The Aga Khan University Hospital if you notice any of the above mentioned symptoms in your child.

Your time with your doctor maybe limited, so make sure to prepare for your visit beforehand. Here are some tips to help get you started.

Atrioventricular canal defect can be detected during a prenatal ultrasound. Otherwise, the symptoms will become apparent in the first few weeks of your child’s life. 

On your first visit to the doctor, your child will go through a physical examination. The doctor will also listen to their heart, using a stethoscope, to determine the presence of a heart murmur, which occurs when the blood forces through the heart in a turbulent flow. For accurate diagnosis, the doctor might recommend the following tests:  

  • Echocardiogram in which sound waves, directed at the heart from a device (transducer) placed on the chest, are used to produce images of the heart

  • Electrocardiogram (ECG) in which the electrical activity of the heart is recorded to detect any structural or rhythmic problems

  • Chest X-ray to detect any enlargement of the heart caused by heart or valve disease

  • Cardiac catheterization in which a thin tube (catheter) is inserted in the arm or groin and threaded up to the inside of the heart. This is done to inject a dye in the heart to clearly visualize its structure. This procedure is performed if the non-invasive tests fail to provide adequate information 

The course of treatment will depend on your child’s age, overall health, medical history, severity of the disease and your personal preference. Treatment usually involves surgical repair of the defect. The surgery is performed under general anaesthesia. 

​The Aga Khan University Hospital offers various support services to help with managing or recovering from the disease or condition. These include but are not limited to nutrition, physiotherapy, rehabilitation, specialized clinics and some patient support groups. Your doctor or nurse will advise you accordingly.

The Aga Khan University Hospital offers financial assistance to those who are in need and fulfil the eligibility criteria. For further information, you can contact the Patient Welfare Department. You can find the contact number of the Patient Welfare Department in the ‘Important Numbers’ section on the website homepage.

The financial counselling staff is available during office hours, at the main PBSD (Patient Business Services Department), to answer your financial queries on treatments’ costs and authorize admissions on partial deposit as per hospital policies allow. The financial counsellor in the emergency room is open 24/7. You can find the contact number of the Patient Business Services in the ‘Important Numbers’ section on the website homepage.

​Your doctor and or nurse will give you specific instructions about the prescribed medication. Please ensure that you take or use the prescribed medicine as advised. It can be dangerous to your health if you self-prescribe. Please inform the doctor or nurse beforehand if you have experienced any adverse reactions to any medications in the past. If you experience any symptoms of drug poisoning, overdose or severe reaction please contact the Pharmacy Service at The Aga Khan University Hospital immediately. You can find the contact number of the Pharmacy Services in the ‘Important Numbers’ section on the website homepage.



The information provided on our website is for educational purposes and not intended to be a substitute for medical advice, diagnosis or treatment. You should always seek the advice of your doctor or other healthcare professional provider. ​​